When a person takes excessive amounts of metoprolol, overdose symptoms may occur, including extremely low blood pressure, tiredness, or severe decrease in heart rate. If the overdose was recent, healthcare professionals may administer certain medicines or "pump the stomach." Once the drug is absorbed in the system, however, treatment generally consists of managing symptoms that occur as a result of the overdose.
Metoprolol (available as Lopressor® and Toprol-XL®) is a prescription medication used for lowering high blood pressure (hypertension), relieving angina symptoms, and improving chances of survival after a heart attack. The drug may also be used "off-label" for other conditions, such as migraines or anxiety. Just like with other medicines, it is possible to take too much metoprolol. The effects of an overdose will vary, depending on a number of factors, including how much metoprolol was taken and whether it was taken with any other medicines, alcohol, and/or drugs.
If you happen to overdose on metoprolol, seek immediate medical attention.
When someone overdoses on metoprolol, the symptoms can vary. Some examples of overdose symptoms include but are not limited to:
- Decrease in breathing
- Extremely low blood pressure
- Severe decrease in heart rate (bradycardia)
- Low blood sugar (hypoglycemia)
- Abnormal heart rhythms
- Congestive heart failure
- Loss of life.
The treatment for an overdose will vary. If the metoprolol overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." The healthcare provider may also recommend dialysis, which can remove the medication from the blood. Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Medications to increase blood pressure or heart rate
- Medications to improve breathing
- Medicines or placement of a pacemaker for abnormal heart rhythms
- Close monitoring of the heart and lungs.